Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2008, 7:28 AM CDT for Benton County, St. Clair County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 7:28 AM CDT (12:28 UTC)
- Expired
- May 22, 2008, 8:12 AM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Benton County, MO, St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:44 AM CDT | HAIL 0.5 | Warsaw, MO | HAIL BETWEEN PEA AND DIME SIZE REPORTED BY LOCAL LAW ENFORCEMENT |
| May 22, 7:50 AM CDT | HAIL 0.88 | Warsaw, MO | HAIL SIZE INCREASED TO NICKEL SIZE. REPORTED BY LOCAL LAW ENFORCEMENT |
| May 22, 8:15 AM CDT | HAIL 1 | 1 W Warsaw, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 221230
SVRSGF
MOC015-185-221330-
/O.NEW.KSGF.SV.W.0231.080522T1228Z-080522T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 AM CDT THU MAY 22 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN CENTRAL MISSOURI...
NORTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 830 AM CDT.
* AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PALO PINTO TO
ICONIUM...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WARSAW BY 735 AM CDT.
LINCOLN BY 740 AM CDT.
COLE CAMP BY 755 AM CDT.
THE TOWNS OF WHITAKERVILLE...FRISTOE...EDMONSON...LAKEVIEW HEIGHTS...
HASTAIN...EDWARDS...KNOBBY...ZORA AND CROCKERVILLE ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS. THIS WARNING ALSO INCLUDES
TRUMAN LAKE.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3847 9307 3819 9308 3818 9306 3806 9307
3807 9333 3806 9358 3807 9360 3821 9362
3821 9358 3822 9357 3822 9353 3846 9351
TIME...MOT...LOC 1228Z 270DEG 28KT 3839 9346 3811 9343
$$
SCHAUMANN3 follow-up statements
000
WWUS53 KSGF 221243
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CDT THU MAY 22 2008
MOC185-221252-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
ST. CLAIR MO-
742 AM CDT THU MAY 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED INTO BENTON
COUNTY.
LAT...LON 3820 9308 3818 9308 3818 9306 3806 9307
3807 9326 3807 9351 3815 9348 3821 9353
3846 9351 3847 9307
TIME...MOT...LOC 1242Z 270DEG 28KT 3839 9334 3810 9340
$$
MOC015-221330-
/O.CON.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
742 AM CDT THU MAY 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR BENTON COUNTY...
AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLN TO 8 MILES
WEST OF FRISTOE...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
COLE CAMP BY 755 AM CDT.
THE TOWNS OF FRISTOE...EDMONSON...LAKEVIEW HEIGHTS...HASTAIN...
EDWARDS...CROCKERVILLE...ZORA AND KNOBBY ARE IN THE PATH OF THESE
SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3820 9308 3818 9308 3818 9306 3806 9307
3807 9326 3807 9351 3815 9348 3821 9353
3846 9351 3847 9307
TIME...MOT...LOC 1242Z 270DEG 28KT 3839 9334 3810 9340
$$
SCHAUMANN000
WWUS53 KSGF 221256
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU MAY 22 2008
MOC015-221330-
/O.CON.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
755 AM CDT THU MAY 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR BENTON COUNTY...
AT 750 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PALO PINTO TO
EDMONSON TO FRISTOE...MOVING EAST AT 32 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
COLE CAMP BY 810 AM CDT.
THE TOWNS OF LAKEVIEW HEIGHTS...HASTAIN...EDMONSON...EDWARDS...
ZORA...KNOBBY AND CROCKERVILLE ARE IN THE PATH OF THESE SEVERE
THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
THESE STORMS HAVE A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS
IN WARSAW.
LAT...LON 3847 9307 3818 9308 3818 9306 3806 9307
3809 9346 3822 9344 3833 9352 3846 9351
TIME...MOT...LOC 1255Z 270DEG 28KT 3842 9336 3827 9321
3810 9330
$$
SCHAUMANN000
WWUS53 KSGF 221312
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT THU MAY 22 2008
MOC015-221322-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-080522T1330Z/
BENTON MO-
812 AM CDT THU MAY 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3847 9307 3818 9308 3818 9306 3806 9307
3809 9346 3822 9344 3833 9352 3846 9351
TIME...MOT...LOC 1312Z 270DEG 28KT 3842 9319 3827 9304
3810 9313
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:07 AM CDT, 21 minutes earlier.
Area forecast discussion, May 22, 7:07 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 707 AM CDT THU MAY 22 2008 ...UPDATE TO AVIATION... .DISCUSSION... MAIN CONCERN WILL CONTINUE TO BE RAIN CHANCES OVER THE NEXT FEW DAYS AS SUMMERLIKE WEATHER MAKES ITS FIRST REAL APPEARANCE OF THE YEAR. LEE SIDE SFC LOW PRESSURE DEVELOPED YESTERDAY OVER EASTERN CO UNDERNEATH STRONGLY DIFFLUENT UPPER FLOW EAST OF A CLOSED UPPER LOW NOW OVER CNTRL/SOUTHERN UT. IN RESPONSE...STRONG LOW LEVEL SOUTH FLOW DEVELOPED OVER THE CENTRAL AND SOUTHERN PLAINS WITH A BROAD AREA OF ISENTROPIC ASCENT NORTH OF A WARM FRONT THAT EXTENDS ROUGHLY FROM THE TX/OK PANHANDLES TO ROUGHLY ALONG OR JUST SOUTH OF THE RED RIVER AT 06Z. EASTERN EDGE OF ELEVATED SHOWERS/VIRGA EXTENDS INTO NORTHEAST KS/NW MO...BUT ALSO STARTING TO SEE ACCAS AND ISOLD CONVECTION OVER SE KS/SW AND CNTRL MO AS WELL. WILL CONTINUE TO FOLLOW DEVELOPMENT...BUT NOT STRAYING TO FAR FROM THE PREVIOUS FORECAST OR FROM 00Z GFS/GFS MOS WITH CONTINUED DEVELOPMENT INTO THE MORNING HOURS ACROSS CENTRAL MO...THEN TAPERING DOWN MORNING RAIN CHANCES OVER SOUTHWEST MO. AS THE WARM FRONT CONTINUES TO LIFT NORTHEAST INTO KS AND EXTREME SW MO WITH MID/UPPER 60S DEW POINTS LIFTING INTO THE KJLN/KSGF/SE KS AREAS...SFC BASED INSTABILITY ALONG WITH THE POSSIBILITY OF SOME LEFT OVER MESOSCALE BOUNDARIES SHOULD RESULT IN SOME ADDITIONAL DIURNALLY DRIVEN CONVECTION. WITH 1500-2000 J/KG MLCAPES BY MID AFTERNOON THROUGH EARLY EVENING...ALONG WITH 30KT EFFECTIVE BULK SHEAR OVER OUR WESTERN COUNTIES...A BRIEF SEVERE STORM (WIND/HAIL) THREAT MAY EXIST IF THE INSTABILITY IS REALIZED. COULD SEE A REPEAT OF THE WED NIGHT/THU SCENARIO AGAIN THU NIGHT AND FRI...WITH NIGHTTIME CONVECTION REDEVELOPING NORTH OF THE WARM FRONT OVER THE CNTRL PLAINS THEN DEVELOPING SOUTHEAST INTO CNTRL MO. WITH THE UPPER RIDGE GRADUALLY STRENGTHENING DURING THIS TIME FRAME...DAYTIME CONVECTION ON FRI MAY BE MORE LIMITED...BUT STRONG INSTABILITY WITH MLCAPES ON THE ORDER OF 3000 J/KG FRI AFTERNOON SHOULD LEAD TO ADDITIONAL DIURNALLY DRIVEN STORMS. THE NOCTURNAL INSTABILITY CHANCES WILL BE LIMITED WITH THE STRONG UPPER RIDGE SHARPENING OVER THE MS VLY REGION OVER THE WEEKEND...BUT DIURNAL CHANCES SHOULD CONTINUE ON A DAILY BASIS SAT/SUN/MON. SOME WEAK SFC CONVERGENCE MAY DEVELOP SAT AS SFC HIGH PRESSURE NOSES SOUTH INTO THE OH RIVER VLY BACKING OUR WINDS TO THE SOUTHEAST. WILL CONTINUE TSTM CHANCES TO VARYING DEGREES...MAYBE WITH SOMEWHAT HIGHER POPS SAT VERSUS SUN. THE UPPER RIDGE FLATTENS OUT EARLY NEXT WEEK AS WEAK LOW AMPLITUDE SHORTWAVES EJECT NORTHEAST/EAST FROM THE SOUTHWEST AND/OR WESTERN U.S...AND THIS LOOKS LIKE IT WILL OPEN THE DOOR FOR A SLOW SFC FRONTAL PASSAGE MON NIGHT-TUE-EARLY WED TIME FRAME. DSA && .AVIATION... FOR THE 12Z TAF CYCLE...SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MISSOURI EARLY THIS MORNING. THUNDERSTORMS MAY THEN REDEVELOP THIS AFTERNOON AND THIS EVENING ACROSS SOUTHWEST MISSOURI. MVFR FLIGHT CONDITIONS ARE EXPECTED WITH ANY STORMS...WITH BRIEF IFR VISIBILITIES POSSIBLE. WILL CARRY VCTS GROUP FOR NOW DUE TO THE EXPECTED LIMITED COVERAGE OF THUNDERSTORMS. WILL CONTINUE TO CARRY WIND SHEAR GROUP EARLY THIS MORNING AND AGAIN TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 22, 5:27 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 527 AM CDT THU MAY 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 527 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING WELL NORTH OF A WARM FRONT OVER THE CENTRAL AND SOUTHERN PLAINS. THE HEAVIEST CONCENTRATION OF THUNDERSTORMS IS EXPECTED TO OCCUR FROM WEST CENTRAL INTO CENTRAL MISSOURI THROUGH NOON...MAINLY NORTH OF A LINE FROM FORT SCOTT TO SALEM. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO THE SIZE OF DIMES. ADDITIONAL THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING AS THE ATMOSPHERE DESTABILIZES WITH DAYTIME HEATING AND INCREASING LOW LEVEL MOISTURE AS THE WARM FRONT LIFTS NORTH INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STRONG INSTABILITY AND MODERATE VERTICAL WIND SHEAR WILL RESULT IN POTENTIALLY STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND GOLF BALL SIZED HAIL THE MAIN STORM HAZARDS FROM 2 PM UNTIL 9 PM. THE STRONGER STORMS DURING THIS TIME WILL GENERALLY OCCUR IN COUNTIES ALONG AND SOUTHWEST OF A LINE FROM FORT SCOTT TO WEST PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS AGAIN LATE TONIGHT...AND SOME ISOLATED STORMS MAY MOVE INTO PARTS OF SOUTHEAST KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI TOWARDS DAYBREAK FRIDAY MORNING. SOME STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ONGOING THUNDERSTORMS MAY AFFECT THE REGION FRIDAY MORNING...PRIMARILY OVER CENTRAL MISSOURI. STRONG AFTERNOON AND EVENING INSTABILITY MAY LEAD TO STRONG TO A FEW SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. STRONG DAYTIME HEATING AND INSTABILITY WILL LEAD TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON A DAILY BASIS SATURDAY THROUGH MONDAY. WHILE ISOLATED SEVERE WEATHER WILL BE POSSIBLE...WEAK VERTICAL WIND SHEAR WILL LIMIT THE OVERALL SEVERE STORM THREAT. A FRONT MOVING SLOWLY SOUTH THROUGH SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN MISSOURI WILL INCREASE THE CHANCES FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.